Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2005, 4:06 PM CDT for Pecos County, Ward County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 4:06 PM CDT (21:06 UTC)
- Expired
- May 10, 2005, 5:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Pecos County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 102107
SVRMAF
TXC371-475-102200-
/O.NEW.KMAF.SV.W.0040.050510T2106Z-050510T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT TUE MAY 10 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WARD COUNTY IN WEST TEXAS
EXTREME NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 500 PM CDT
* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF ROYALTY...OR 21 MILES SOUTH OF MONAHANS...MOVING
NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROYALTY...
MONAHANS...
WICKETT...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3125 10313 3119 10295 3133 10280 3158 10277
3161 10301 3144 10307 3137 10302
$$1 follow-up statement
000
WWUS54 KMAF 102137
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT TUE MAY 10 2005
TXC371-475-102200-
/O.CON.KMAF.SV.W.0040.000000T0000Z-050510T2200Z/
WARD-PECOS-
434 PM CDT TUE MAY 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
EXTREME NORTH CENTRAL PECOS AND EASTERN WARD COUNTIES...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 17 MILES SOUTH OF MONAHANS...ALONG FM HIGHWAY
1776 NEAR THE WARD AND PECOS COUNTY LINE...MOVING NORTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
WICKETT...PYOTE AND MONAHANS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3125 10313 3119 10295 3133 10280 3158 10277
3161 10301 3144 10307 3137 10302
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:21 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 10, 2:21 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT TUE MAY 10 2005 .SHORT TERM... NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE. .LONG TERM... CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF IT...PORTENDS A BUSY WEEK AHEAD. A FRONTAL BOUNDARY MOVING SOUTH INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO. EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT. WEDNESDAY ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD OF THE CWA. ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS. ALTHOUGH THERE DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE HWO. OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO THE CENTRAL CWA THURSDAY AFTERNOON. THE GFS AND NAM INDICATING A SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON. SHOULD BE PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT. 0 TO 6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE. WILL LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS. ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA. LATEST DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN FRINGE OF THE CWA. NATURALLY...THIS TIMING COULD CHANGE AS CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY. THE GFS/NAM APPEAR TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA. FOR NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY AFTERNOON. BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE NORTH/NORTHEAST CWA THEN. WOULD UP THE POPS...BUT NOT CERTAIN OF THE TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND MENTION THE POSSIBILITY OF SEVERE STORMS. WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT. PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF PASSING TROUGH. IF THIS SCENARIO PLAYS OUT...WE COULD HAVE TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY LESS BELOW NORMAL TEMPERATURES ON SUNDAY. WARMER TEMPERATURES COME BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL. WILL LEAVE NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS... ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT AS READILY AVAILABLE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 67 87 65 86 / 20 20 20 30 CARLSBAD NM 62 91 61 90 / 20 0 10 10 DRYDEN TX 68 89 69 91 / 0 10 10 30 FORT STOCKTON TX 67 91 69 90 / 20 20 10 30 GUADALUPE PASS TX 59 83 58 84 / 10 0 0 0 HOBBS NM 62 90 60 90 / 20 0 0 10 MARFA TX 53 86 52 86 / 20 0 0 10 MIDLAND INTL AIRPORT TX 67 88 66 87 / 20 20 20 30 ODESSA TX 68 89 66 88 / 30 20 10 30 WINK TX 67 96 67 94 / 30 0 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/67
Hazardous weather outlook, May 10, 3:30 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED 330 PM CDT TUE MAY 10 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111916- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS... FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND AND ODESSA. LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD. A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS... HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA. WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION AND THE SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:54 PM CDT | Tornado Warning | MAF | Ward | 58 min |
| May 10, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 38 min |
| May 10, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| May 10, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.